Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 18, 2020, 3:12 PM PDT for Riverside County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 3:12 PM PDT (22:12 UTC)
- Expired
- Aug 18, 2020, 3:33 PM PDT
- In force
- 21 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Riverside County, CA
The radar
The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
685
WUUS56 KSGX 182212
SVRSGX
CAC065-182315-
/O.NEW.KSGX.SV.W.0005.200818T2212Z-200818T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
312 PM PDT Tue Aug 18 2020
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 415 PM PDT.
* At 311 PM PDT, a severe thunderstorm was located near Mountain
Center, or near Anza, and is nearly stationary.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Anza, Hwy 74 Between Mountain Center And Anza, Mountain Center, Hwy
74 Between Hemet And Mountain Center, Aguanga, Lake Hemet, Cahuilla
Indian Reservation and Sage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3366 11662 3354 11670 3359 11686 3371 11678
TIME...MOT...LOC 2211Z 125DEG 2KT 3363 11673
HAIL...0.88IN
WIND...70MPH
$$
Gregoria1 follow-up statement
670
WWUS56 KSGX 182233
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
333 PM PDT Tue Aug 18 2020
CAC065-182241-
/O.CAN.KSGX.SV.W.0005.000000T0000Z-200818T2315Z/
Riverside CA-
333 PM PDT Tue Aug 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3366 11662 3354 11670 3359 11686 3371 11678
TIME...MOT...LOC 2224Z 125DEG 2KT 3364 11674
$$
GregoriaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:52 PM PDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 18, 1:52 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
152 PM PDT Tue Aug 18 2020
.SYNOPSIS...
Scattered thunderstorms have developed in the mountains, high
desert, and portions of the Inland Empire this afternoon. This
could repeat Wednesday afternoon, with lightning and strong gusty
winds being the primary hazards. At least a slight chance for
thunderstorms will continue each afternoon through the weekend,
mainly for the mountains and high deserts. An influx of moisture
from the south could increase the thunderstorm chances on Friday
and Saturday. Strong high pressure over the southwest states will
weaken a little for the latter half of the week. Except near the
coast where the marine layer will provide a moderating influence,
days will be very hot with warm nights through Thursday. Not quite
as hot for Friday into early next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Several thunderstorms have developed this afternoon, and numerous
lightning strikes, heavy downpours with minor flooding, small hail
and one downed tree have been reported thus far. Scattered tstms
are likely to continue for 3-5 more hours this afternoon. Areas
most likely to be impacted are: the mountains of Riverside and
San Bernardino Counties, the High Desert and the Inland Empire
including the banning pass. San Diego County, Orange County and
the lower deserts are at less risk but the possibility of
development in those areas can't be ruled out.
From previous discussion...
Through Thursday...Strong high pressure remains centered over
Nevada and Utah, causing moisture to move into Southern California
from the east. Very hot daytime temperatures will continue through
Thursday except near the coast and in the higher elevations of
the mountains, with warm overnight low temperatures due to higher
humidities and nocturnal cloud cover. Some areas in the lower
deserts still have temperatures in the lower 90s at 5 AM with some
locations in the Inland Empire in the lower 80s.
The focus for thunderstorms Wednesday afternoon is expected to be
mainly in the mountains and in portions of the high desert. Cell
motion may not be quite as rapid, but cell motion and available
moisture will once again be limiting factors for flash flood
potential. Drying is expected for Thursday which will further
reduce thunderstorm chances.
With the east-southeast flow aloft across the region, some
convection could move west of the mountains to the coast, and
nocturnal convection is not out of the question, but any forcing
appears weak. A few of the higher resolution models do show widely
scattered showers moving across southwestern California tonight
into Wednesday morning, similar to the last 2 nights. These are
usually due to collapsing mesoscale convective systems over
Arizona.
Friday through Tuesday...High pressure will be centered over
Arizona, but not as strong as early this week. It will not be
quite as hot. Daytime temperatures will go from being 10-15
degrees above seasonal averages to 5-10 degrees above seasonal
averages in the lower deserts. There should continue to be at
least a slight chance of thunderstorms each afternoon, mainly near
the mountains and across the high desert. There could be an
increase in moisture from the south and southeast on Friday and
Saturday as what should then be weakening Hurricane Genevieve
moves west northwestward off the southern Baja coast. This could
knock temperatures down more for the lower deserts on Friday and
warm them west of the mountains. Thunderstorm chances may increase
Friday and Saturday afternoons, especially near the mountains.
&&
.AVIATION...
182000Z...Coast...FEW-SCT low clouds are currently over the southern
San Diego coast, and will likely continue through the afternoon.
Otherwise, mostly clear with high clouds at/above 15,000 feet MSL
through this evening. Patchy low clouds with bases 500-1000 ft MSL
will move into coastal areas after 08Z. Best timing for ceilings at
KSAN/KCRQ is 09-15Z. Brief ceilings possible at KSNA from 10-15Z,
but confidence is low. Scatter out expected around 16-17Z.
Valleys/Mountains/Deserts...High clouds at/above 15,000 feet MSL
through today. Scattered TSRA expected in the mountains and High
Desert through 03Z. Storm bases will be around 15,000 feet MSL with
tops to 40,000 feet MSL. Storms will drift west off the mountains
and into the Inland Empire near KSBD, KRIV and KONT. Downburst wind
potential of 35 knots in the strongest cells, and frequent lightning
possible in any storm that develops.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.SKYWARN...
Skywarn activation is requested for San Bernardino and Riverside
counties. Orange and San Diego counties may be needed later this
afternoon.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT Thursday for Apple and
Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
Riverside County Mountains-San Bernardino County Mountains-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...ConnollyIn the hours before
Local storm report, Aug 18, 12:53 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL HEMET 33.75N 116.97W
08/18/2020 M0.25 INCH RIVERSIDE CA TRAINED SPOTTER
1/4 INCH HAIL REPORTED IN HEMET STARTING AT
12:46 PM.
&&
SCLocal storm report, Aug 18, 12:58 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HEAVY RAIN 3 E HEMET 33.74N 116.91W
08/18/2020 M0.72 INCH RIVERSIDE CA MESONET
0.72 INCH OF RAIN REPORTED IN 26 MINUTES AT
CW4086 IN HEMET.
&&
SCLocal storm report, Aug 18, 1:10 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HEAVY RAIN 2 E HEMET 33.74N 116.93W
08/18/2020 E1.00 INCH RIVERSIDE CA TRAINED SPOTTER
SPOTTER ESTIMATED 0.50 INCH TO 1 INCH OF
RAIN IN ABOUT 20 MINUTES WITH URBAN FLOODING
ONGOING IN EAST HEMET.
&&
SCLocal storm report, Aug 18, 1:52 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 E HEMET 33.74N 116.91W
08/18/2020 RIVERSIDE CA LAW ENFORCEMENT
TREE BLOWN DOWN, BLOCKING ALL LANES NEAR
INTERSECTION OF MAYBERRY AVE AND LAKE ST, IN
HEMET. WIND GUSTS RANGED BETWEEN 25 AND 32
MPH AT NEARBY WEATHER STATIONS AROUND THE
TIME OF THE REPORT.
&&
BRLocal storm report, Aug 18, 2:45 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD 4 ESE HEMET 33.73N 116.89W
08/18/2020 RIVERSIDE CA DEPT OF HIGHWAYS
CALTRANS REPORTS A CAR STUCK IN FLOOD WATERS
ON FAIRVIEW AVE AND STETSON AVE IN VALLE
VISTA.
&&
SCSpecial weather statement, Aug 18, 3:02 PM PDT, 10 minutes before
Special Weather Statement National Weather Service San Diego CA 302 PM PDT Tue Aug 18 2020 CAZ048-056-065-182230- Riverside County Mountains CA-San Gorgonio Pass Near Banning CA- San Bernardino and Riverside County Valleys-The Inland Empire CA- 302 PM PDT Tue Aug 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 330 PM PDT... At 259 PM PDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Beaumont, moving northwest at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Also, heavy rainfall could lead to urban flooding. Locations impacted include... Hwy 243 Between Banning And Idyllwild, southeastern Beaumont, Banning and Morongo Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3385 11676 3381 11693 3393 11703 3395 11684 TIME...MOT...LOC 2159Z 148DEG 10KT 3391 11689 Gregoria
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:43 AM PDT | Special Weather Statement | SGX | 32 min | |
| Aug 18, 12:28 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 46 min |
| Aug 18, 12:43 PM PDT | Special Weather Statement | SGX | 47 min | |
| Aug 18, 12:50 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 18, 12:54 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 66 min |
| Aug 18, 1:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 18, 1:57 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 39 min |
| Aug 18, 2:10 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 59 min |
| Aug 18, 3:02 PM PDT | Special Weather Statement | SGX | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.